Tue June 19, 2018
Advertisement
Can't connect right now! retry

add The News to homescreen

tap to bring up your browser menu and select 'Add to homescreen' to pin the The News web app

Got it!

add The News to homescreen

tap to bring up your browser menu and select 'Add to homescreen' to pin the The News web app

Got it!

World

AFP
June 13, 2018

Share

Advertisement

Many in US take meds with depressive side effects

TAMPA: One-third of Americans are taking prescription and over-the-counter drugs, such as birth control pills, antacids and common heart medications, that may raise the risk of depression, researchers warned on Tuesday.

x
Advertisement

Since the drugs are so common, people may be unaware of their potential depressive effects, said the report in the Journal of the American Medical Association (JAMA).“Many may be surprised to learn that their medications, despite having nothing to do with mood or anxiety or any other condition normally associated with depression, can increase their risk of experiencing depressive symptoms, and may lead to a depression diagnosis,” said lead author Dima Qato, assistant professor of pharmacy systems, outcomes and policy at the University of Illinois at Chicago.

The report was released one week after US health authorities said suicides have risen 30 percent in the past two decades, with about half of suicides among people who were not known to have mental illness.

For the current study, researchers found that the risk of depression was highest among people who were taking more than one drug with depression as a possible side effect. “Approximately 15 percent of adults who simultaneously used three or more of these medications experienced depression while taking the drugs, compared with just five percent for those not using any of the drugs, (and) seven percent for those using one medication,” said the study.

Advertisement

Comments

Advertisement
Advertisement

Topstory

Opinion

Newspost

Editorial

National

World

Sports

Business

Karachi

Lahore

Islamabad

Peshawar